Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Acad Rehabil Med. 2002 Feb;26(1):113-116. Korean. Original Article.
Shin HS , Hwang JH , Lee CK .
Department of Rehabilitation Medicine, Ewha Womans University College of Medicine, Korea. acebhs@netsgo.com
Abstract

Organophosphate is known to damage both the peripheral and central nervous system. We report a case of organophosphate-induced peripheral polyneuropathy with myelopathy. A 46 years old woman who had ingested a large amount of insecticide (organophosphate) was transported to our hospital. Following medical treatment, she was transferred to the Department of Rehabilitation Medicine 1 month later. Upon admission to rehabilitation medicine, the patient was quadriplegic with markedly decreased muscle tone and strength. Electrodiagnostic examination revealed low amplitude of sensory nerve action potential (SNAP), unevokable compound muscle action potential in distal muscles and abnormal spontaneous activities with needle electromyography, which were compatible with peripheral polyneuropathy. Three months later, motor and sensory function of upper extremities were normalized. The muscle tone of lower extremity increased to Ashworth grade II. Follow-up electrodiagnostic examination revealed normalization of SNAP and disappearance of spontaneous activities, but somatosensory evoked potential which were initially normal, revealed prolonged P40 latencies in the lower extremities. These electrophysiological findings were thought to result from the spinal cord lesion and correlated with clinical findings. We diagnosed the patient as peripheral polyneuropathy with delayed myelopathy induced by organophosphate.

Copyright © 2019. Korean Association of Medical Journal Editors.